MAUDE Adverse Event Report: COOK INC BIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC BIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Model Number G46138
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during a flexible ureteral lithotripsy procedure, the coating of a 'biwire nitinol hydrophilic wire guide' tip peeled off and was retained in the patients bladder.The user used forceps to remove the coating.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Additional information regarding event details, patient anatomy and outcome has been requested but is not available at this time.
 
Additional Manufacturer Narrative
E3: customer occupation = unknown.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
The portion of separated wire guide coating was retrieved with forceps during the same procedure in which the separation occurred.There were no additional procedures required for the patient.No unintended portion of the device remained inside the patient following the procedure, and no adverse effects were reported.As there was no serious injury, this complaint is reportable as a product malfunction.Investigation ¿ evaluation: it was reported on 25may2023 by a representative of (b)(6) (china) that a ¿biwire nitinol hydrophilic wire guide¿ (rpn: bws-035150; lot: 71002555) was used on (b)(6) 2023 for a flexible ureteral lithotripsy procedure.No additional information was provided regarding patient pre-existing conditions, anatomy, etc.As reported, during the procedure, the coating of a 'biwire nitinol hydrophilic wire guide' tip delaminated and part of the coating was retained in the patient's bladder.The user was able to successfully remove the coating fragment with forceps prior to cessation of the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Additional questions were sent to the customer to gain a better understanding of the event.However, despite due diligence on cook¿s part, no additional clarification was received.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures, as well as a visual inspection and dimensional verification of the returned device, were conducted during the investigation.One used device was returned in an open package.The wire guide was returned partially reinserted into the holder.The wire guide coating was observed to be damaged, as there was a 1.9 cm long cut in the material 24.7 cm from the tip.In addition, there was a gap in the material 34.2 cm from the tip that reveals approximately 7 cm of the metal core.A kink was also observed in the device 7.2 cm from the other end.Except where noted, the specimen device appeared visually and dimensionally correct.The returned complaint device was also reviewed by the supplier who noted extensive damage to the polymer jacket material, exposure of the metallic core wire, and kink/bend damage.The nature and extent of the damage presented was deemed by the supplier to be consistent with manipulation of the biwire wire against resistance.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The complaint device is assembled by a supplier to cook who carried out an investigation in addition to cook.A review of manufacturing procedures by the supplier also found inspection activities to be in place; the wire guides are inspected for defects for the entire length of each wire guide.A review of the device history record by cook and supplier found no related anomalies.A search of the complaint database found no other complaints reported for lot 71002555.The information provided upon review of complaint file, device history record, complaint history, and quality control documents did not provide evidence to support that the device was manufactured out of specification or to suggest items in the lot or similar devices in the field or in house were nonconforming.Cook also reviewed product labeling.Relevant information within ifu t_hbwg2_rev1 [¿wire guides¿] includes: instructions for use: the wire guide was supplied with ifu t_hbwg2_rev1 which includes the following precautions: when using wire guide through a metal cannula/needle, use caution as damage may occur to outer coating.Instructions for activating hydrophilic coating: the hydrophilic coating on the wire guide is activated by immersion in sterile water or sterile saline solution.Prior to using the wire guide, fill a syringe with sterile water or sterile water or sterile saline solution and attach it to the flushing port on the wire guide.Inject enough solution to wet the wire guide surface entirely.This will activate the hydrophilic coating.Based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded a cause for the complaint could not be established.Clinical/procedural factors could not be ruled out.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
BIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17122199
Report Number1820334-2023-00736
Device Sequence Number20445199
Product Code OCY
UDI-Device Identifier00827002461383
UDI-Public(01)00827002461383(17)250221(10)71002555
Combination Product (Y/N)N
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2025
Device Model NumberG46138
Device Catalogue NumberBWS-035150
Device Lot Number71002555
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/25/2023
Supplement Date Received by Manufacturer10/19/2023
Initial Report FDA Received Date06/13/2023
Supplement Report FDA Received Date11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK SHEATH (UNSPECIFIED); USI HOLDER; WOLF FLEXIBLE LENS
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown